Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Wilmington, NC

July 3, 2002Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 3, 2002, 4:06 PM EDT for Marlboro County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 4:06 PM EDT (20:06 UTC)
Expired
Jul 3, 2002, 5:00 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS52 KILM 032006
SVRILM
SCC069-032100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
405 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  FULTON...OR ABOUT 9 MILES SOUTH OF HAMLET...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FLETCHER AT 410 PM
   MCCOLL AT 415 PM
   TATUM AT 430 PM
   WALLACE AT 435 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS

LAT...LON 3463 7947 3481 7969 3479 7993 3430 7964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:48 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 3, 2:48 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT WED JUL 3 2002

ASIDE FROM THE BACKDOOR FRONT SLOWING SOME THIS WEEKEND...FEW
CHANGES FROM PREVIOUS FORECAST PACKAGE. WARM HUMID AND UNSTABLE
CONDITIONS WILL CONTINUE THROUGH FRIDAY WITH CHANCES FOR MAINLY
DIURNAL CONVECTION CONTINUING. MAIN FOCUS OF CONVECTIVE ACTIVITY FOR
THIS AFTN APPEARS TO BE N AND W OF THE AREA...BUT SOME SHOWERS HAVE
POPPED ALREADY ACROSS BLADEN AND COLUMBUS COUNTIES. WILL INCLUDE A
20 POP TONIGHT FOR INLAND SECTIONS SINCE THE SEABREEZE WILL LIKELY
STABILIZE THE COASTAL COUNTIES THIS EVENING. GUIDANCE TEMPERATURES
ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...CAN SEE NO REASON TO
DEVIATE MUCH FROM COMPOSITE NUMBERS.

BACKDOOR FRONT HAS BEEN SLOWED IN THE MEDIUM RANGE MODELS AND WILL
PROBABLY HANG UP NEAR THE AREA SUNDAY BEFORE WASHING OUT. 7-10 DAY
GUIDANCE SHOWS A DISTINCT COOLING TREND ACROSS THE EASTERN U.S. AS A
MAJOR UPPER AIR TROF (FOR JULY) DEEPENS IN A RETROGRESSIVE PATTERN.

FCSTID = 9
ILM   72  92  72  91 /  10  20  20  20
LBT   71  94  71  93 /  20  20  20  20
FLO   70  95  72  94 /  20  20  20  20
MYR   72  88  73  88 /  10  10  10  20

.ILM...
NC...NONE.
SC...NONE.

TRA

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.